Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS Wichita, KS

August 10, 2020Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 3:49 PM CDT for Labette County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 3:49 PM CDT (20:49 UTC)
Expired
Aug 10, 2020, 4:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:54 PM CDTHAIL 0.882 Ene Cherryvale, KS55 MPH WINDS ALONG WITH THE NICKEL SIZE HAIL.
Aug 10, 4:22 PM CDTHAIL 11 S Parsons, KS
Aug 10, 4:46 PM CDTTSTM WND GST 60Oswego, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS53 KICT 102049
SVRICT
KSC099-102145-
/O.NEW.KICT.SV.W.0154.200810T2049Z-200810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
349 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Labette County in southeastern Kansas...

* Until 445 PM CDT.

* At 349 PM CDT, a severe thunderstorm was located 6 miles east of
  Cherryvale, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Parsons, Oswego, Altamont, Mound Valley, Labette, Parsons Tri City
  Airport, Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9552 3738 9552 3738 9508 3712 9507
TIME...MOT...LOC 2049Z 275DEG 14KT 3730 9545 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
976 
WWUS53 KICT 102102
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
402 PM CDT Mon Aug 10 2020

KSC099-102145-
/O.CON.KICT.SV.W.0154.000000T0000Z-200810T2145Z/
Labette KS-
402 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LABETTE COUNTY...

At 402 PM CDT, a severe thunderstorm was located near Mound Valley,
or 6 miles southwest of Parsons, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Parsons, Oswego, Altamont, Mound Valley, Labette, Dennis and Big Hill
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9552 3731 9552 3733 9546 3738 9543
      3738 9508 3712 9507
TIME...MOT...LOC 2102Z 282DEG 14KT 3728 9536 

HAIL...1.25IN
WIND...60MPH
 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:14 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 10, 3:14 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Mon Aug 10 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Mon Aug 10 2020

Showers and thunderstorms were ongoing across much of south central
and portions of southeast KS through the late morning/early
afternoon hours. As this area of elevated storms fade, another round
of surface based storms will remain possible later this afternoon
and evening. The most likely area for redevelopment should be along
the southward sagging cold front although other activity will be
possible further south where some lingering outflow boundaries may
remain. Some pockets of large buoyancy ahead of the sagging boundary
should result in scattered or widely scattered multicell storm
clusters capable of severe wind gusts in addition to locally heavy
rain and perhaps some small/marginally sized hail. A subtle
shortwave trough emerging from the Rockies may allow storms to
linger into the overnight hours with some subtle warm air
advection across central and eastern Kansas where mid level
temperatures are progged to remain slightly cooler but large scale
forcing for ascent appears to be rather weak and storm coverage
could be lower tonight.

The frontal boundary is progged to become stationary meandering
across the forecast area on Tuesday before lifting north as a warm
front. This leads to a low confidence temperature forecast across
much of the area given the uncertainty. Temperatures south of the
front may return into the upper 90s while highs remain more
seasonable north of the boundary. Will hold onto some small pops
Tue as the front slowly washes out. At the same time there looks
to be some model agreement on a weak upper impulse slowly
tracking across the OK/KS border which may lead to some iso/sct
activity. Another one of these weak upper perturbations is
expected to move out of the Rockies and across northern KS Tue
night which will keep some storm chances around.

Upper ridging will build over the southwest CONUS for Wed with a
weak upper impulse situated over AR. Will linger some small pops
over mainly eastern KS on Wed due to the proximity of the weak
upper wave along with the area being under diffluent flow aloft.
Will increase storm chances slightly for Wed night as yet another
weak upper perturbation slides out of the Rockies and across the
area.

.LONG TERM...(Thursday through Monday)
Issued at 314 PM CDT Mon Aug 10 2020

Upper ridging will continue to build over NM/AZ Thursday with
good agreement between the GFS and ECMWF on an upper wave tracking
across SE NE/southern Iowa. Upper shortwave is expected to swing
across the northern Plains on Thu night into Fri and may try and
push a weak cold front into the area, however confidence is low on
it making it this far south. So won't hit pops too hard for the
end of the week. For the weekend there is good model agreement in
retrograding the upper ridge back west over the Great Basin, which
would put the central Plains back into northwest flow aloft. This
would promote seasonal temperatures for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Aug 10 2020

Ongoing showers and storms across southeast KS early this
afternoon are expected to gradually shift east of the area. Other
storms are possible along a sagging cold front late this
afternoon and evening across portions of central and south central
Kansas. Any activity that develops across the region will
gradually shift eastward as we move through the evening and
overnight hours. MVFR is likely under the heavier showers and
storms with wind gusts of 40-60 mph or stronger at times. The
higher probabilities for storms will gradually shift eastward as
we move through the overnight hours. A trailing cold front may
become stationary across the area on Tue which could provide a
focus for showers and storms during the afternoon hours once
again. Confidence on the location of the front remains low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  93  72  93 /  30  20  20  10
Hutchinson      68  93  70  93 /  30  20  20  10
Newton          69  92  70  93 /  30  20  20  10
ElDorado        70  91  70  92 /  30  20  20  20
Winfield-KWLD   71  92  71  93 /  40  30  20  10
Russell         66  92  70  93 /  20  10  20  10
Great Bend      66  91  69  93 /  30  10  20  10
Salina          68  92  70  93 /  20  20  20  20
McPherson       68  92  69  92 /  30  20  20  20
Coffeyville     72  90  71  93 /  40  40  30  20
Chanute         71  90  70  93 /  50  40  30  30
Iola            71  89  70  93 /  50  40  30  30
Parsons-KPPF    71  90  71  93 /  50  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM/RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Aug 10, 2:00 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
200 PM CDT Mon Aug 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
200 PM CDT Mon Aug 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms may develop later this
afternoon and evening, capable of 55-65 mph wind gusts and penny to
quarter sized hail. Heavy rain may result in ponding of water and
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are expected to impact portions
of

In the hours before

Special weather statement, Aug 10, 10:50 AM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1050 AM CDT Mon Aug 10 2020

KSZ070-101645-
Greenwood KS-
1050 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 1145 AM CDT.

* At 1048 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Hamilton, or 8
  miles southwest of Madison...moving east at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison, Hamilton, Virgil, Eureka City Lake and Thrall.

LAT...LON 3784 9635 3817 9635 3817 9596 3793 9596
TIME...MOT...LOC 1550Z 248DEG 27KT 3806 9627

SMITH
Local storm report, Aug 10, 11:08 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             3 ESE B
Special weather statement, Aug 10, 11:18 AM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 AM CDT Mon Aug 10 2020

KSZ069-070-101715-
Butler KS-Greenwood KS-
1118 AM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Butler County in south central Kansas...
  Western Greenwood County in southeastern Kansas...

* Until 1215 PM CDT.

* At 1116 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of El Dorado...
  moving east at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Leon, Rosalia, Beaumont, El Dorado Lake, El Dorado State Park,
  Piedmont and El Dorado Airport.

LAT...LON 3756 9678 3796 9685 3808 9636 3761 9636
      3761 9652 3758 9653
TIME...MOT...LOC 1618Z 248DEG 39KT 3789 9675

SMITH
Special weather statement, Aug 10, 12:40 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1240 PM CDT Mon Aug 10 2020

KSZ070-094-095-101845-
Wilson KS-Greenwood KS-Elk KS-
1240 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Wilson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...
  Central Elk County in southeastern Kansas...

* Until 145 PM CDT.

* At 1237 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Moline, or near Howard...moving
  northeast at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline, Severy, Fall River, Elk Falls, New Albany, Fall
  River Lake and Fall River State Park.

LAT...LON 3741 9648 3778 9610 3757 9582 3730 9629
      3730 9636
TIME...MOT...LOC 1739Z 228DEG 28KT 3741 9634

SMITH
Special weather statement, Aug 10, 2:29 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Mon Aug 10 2020

KSZ071-072-096-102000-
Woodson KS-Neosho KS-Allen KS-
229 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 300 PM CDT.

* At 227 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8
  miles west of Humboldt...moving east at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Humboldt, Iola Airport and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 9521 3768 9553 3773 9553 3773 9564
      3786 9563 3791 9520
TIME...MOT...LOC 1928Z 267DEG 22KT 3777 9558

MCGUIRE
Special weather statement, Aug 10, 3:16 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT Mon Aug 10 2020

KSZ098-099-102045-
Montgomery KS-Chautauqua KS-
316 PM CDT Mon Aug 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 345 PM CDT.

* At 313 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chautauqua, or 7 miles south of
  Sedan...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9627 3707 9630 3726 9596 3700 9574
TIME...MOT...LOC 2015Z 253DEG 18KT 3701 9618

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTAreal Flood WarningICTGreenwood, Woodson2 hr
Aug 9, 7:03 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson47 min
Aug 9, 7:10 PM CDTSpecial Weather StatementICTAllen65 min
Aug 9, 7:33 PM CDTSpecial Weather StatementICTWoodson57 min
Aug 9, 7:59 PM CDTSevere Thunderstorm WarningICTAllen61 min
Aug 9, 8:03 PM CDTAreal Flood WarningICTAllen, Woodson87 min
Aug 9, 8:24 PM CDTSevere Thunderstorm WarningICTNeosho44 min
Aug 9, 8:56 PM CDTSpecial Weather StatementICTAllen34 min
Aug 9, 9:09 PM CDTSpecial Weather StatementICTNeosho36 min
Aug 10, 12:52 AM CDTSpecial Weather StatementICTRussell53 min
Aug 10, 3:34 AM CDTSpecial Weather StatementICTKingman26 min
Aug 10, 3:40 AM CDTSpecial Weather StatementICTKingman50 min
Aug 10, 4:01 AM CDTSevere Thunderstorm WarningICTKingman, Reno40 min
Aug 10, 5:18 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline57 min
Aug 10, 6:52 AM CDTSpecial Weather StatementICTReno53 min
Aug 10, 8:28 AM CDTSpecial Weather StatementICTSedgwick32 min
Aug 10, 9:18 AM CDTSpecial Weather StatementICTSedgwick27 min
Aug 10, 9:47 AM CDTSpecial Weather StatementICTButler43 min
Aug 10, 10:15 AM CDTSpecial Weather StatementICTButler60 min
Aug 10, 10:50 AM CDTSpecial Weather StatementICTGreenwood55 min
Aug 10, 11:18 AM CDTSpecial Weather StatementICTButler57 min
Aug 10, 12:40 PM CDTSpecial Weather StatementICTElk65 min
Aug 10, 2:29 PM CDTSpecial Weather StatementICTAllen31 min
Aug 10, 3:16 PM CDTSpecial Weather StatementICTChautauqua29 min
Aug 10, 3:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Aug 10, 3:57 PM CDTSpecial Weather StatementICTSumner33 min
Aug 10, 4:08 PM CDTSevere Thunderstorm WarningICTLabette37 min
Aug 10, 4:26 PM CDTSevere Thunderstorm WarningICTHarper25 min
Aug 10, 4:41 PM CDTSevere Thunderstorm WarningICTLabette34 min
Aug 10, 4:53 PM CDTSpecial Weather StatementICTHarper37 min
Aug 10, 4:55 PM CDTSpecial Weather StatementICTCowley65 min
Aug 10, 5:12 PM CDTSevere Thunderstorm WarningICTCowley40 min
Aug 10, 6:46 PM CDTSevere Thunderstorm WarningICTRussell59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.